News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Clots & Anticoagulants

Question: 21 yr old daughter with recurring blood clots in legs


 Pepperspray - Tue May 01, 2007 11:37 am

My daughter was diagnosed in February with a blood clot in her right leg. It was determined to be in a superficial vein. The treatment prescribed was 2400 mg of ibuprofen per day, heat compresses and support socks.

Two months later, she now has three additional clots, one more in her right leg and two new ones in her left. Doctors have done ulstrasounds (several) and a lot of blood work. They haven't figured out what is causing the clots. Her only risk factor is birth control pills, which they took her off when she got the first clot in February. The doctor wants to do a CT scan of her torso, which we are in the process of attempting to schedule but our insurance is making things difficult.

In the meantime, I am concerned about her continuing to get clots and am wondering why she has not been given blood thinners? Is it because the clots are in superficial veins? Also, any theories as to what would cause blood clots in a young woman?

Thanks from a worried mom!
 Dr. Chan Lowe - Thu May 03, 2007 1:25 pm

User avatar I would agree that she should have a work up for clotting illnesses such as factor V leiden (roman numeral V), and prothrombin 20210. These types of diseases make clotting much more likely.

You are correct that the superficial veins to not pose as much threat as a deep venous thrombosis (DVT) so this may be the reason that her doctor has not recommended blood thinners (which carry their own set of risks).

You may want to have her discuss the idea of taking a baby aspirin daily with her doctor. This can help prevent clot formation and is relatively safe (but again does have a few noteworthy side effects that should be discussed).

Clot formation is multifactorial. In women, estrogen is a big risk factor. This is the reason that oral contraceptives are generally recommended against with blood clots.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here